Alert archive / Virginia / Winter Weather Advisories in 2021
Winter Weather Advisory 2, NWS Charleston, WV
NWS Charleston, WV issued this winter weather advisory at Jan 8, 2021, 3:25 AM EST for Buchanan County, Dickenson County, Virginia; McDowell County, West Virginia. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Jan 8, 2021, 3:25 AM EST (08:25 UTC)
- Expired
- Jan 8, 2021, 4:00 PM EST
- In force
- 13 hr
- Issued by
- NWS Charleston, WV
Counties Buchanan County, VA, Dickenson County, VA, McDowell County, WV
The radar
The Charleston,WV radar (KRLX), 120 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 8.4 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1151 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
107 WWUS41 KRLX 080825 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 325 AM EST Fri Jan 8 2021 VAZ003-081630- /O.NEW.KRLX.WW.Y.0002.210108T0825Z-210108T2100Z/ Dickenson- Including the city of Clintwood 325 AM EST Fri Jan 8 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Wet snow. Total snow accumulations 1 to 4 inches. * WHERE...Dickenson County. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact the morning commute. * ADDITIONAL DETAILS...Larger snow amounts should be in the southern part of the county. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Additional information can be found at https://www.weather.gov/rlx as well as on our Facebook and Twitter pages. && $$
2 follow-up statements
063 WWUS41 KRLX 081316 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 816 AM EST Fri Jan 8 2021 VAZ004-WVZ033-082100- /O.EXA.KRLX.WW.Y.0002.000000T0000Z-210108T2100Z/ Buchanan-McDowell- Including the cities of Grundy, Vansant, Welch, Gary, and War 816 AM EST Fri Jan 8 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Wet snow. Total snow accumulations of 1 to 2 inches with isolated areas of 3 inches possible on the highest ridges. * WHERE...In Virginia, Buchanan County. In West Virginia, McDowell County. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Plan on slippery road conditions. The hazardous conditions may impact travel. * ADDITIONAL DETAILS...Greatest snow accumulations are expected in the southeastern portions of these counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Additional information can be found at https://www.weather.gov/rlx as well as on our Facebook and Twitter pages. && $$ VAZ003-082100- /O.CON.KRLX.WW.Y.0002.000000T0000Z-210108T2100Z/ Dickenson- Including the city of Clintwood 816 AM EST Fri Jan 8 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... * WHAT...Wet snow. Total snow accumulations 1 to 4 inches. * WHERE...Dickenson County. * WHEN...Until 4 PM EST this afternoon. * IMPACTS...Plan on slippery road conditions. The hazardous conditions could impact travel. * ADDITIONAL DETAILS...Larger snow amounts should be in the southern part of the county. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Additional information can be found at https://www.weather.gov/rlx as well as on our Facebook and Twitter pages. && $$
470 WWUS41 KRLX 082044 WSWRLX URGENT - WINTER WEATHER MESSAGE National Weather Service Charleston WV 344 PM EST Fri Jan 8 2021 VAZ003-004-WVZ033-082145- /O.EXP.KRLX.WW.Y.0002.000000T0000Z-210108T2100Z/ Dickenson-Buchanan-McDowell- Including the cities of Clintwood, Grundy, Vansant, Welch, Gary, and War 344 PM EST Fri Jan 8 2021 ...WINTER WEATHER ADVISORY WILL EXPIRE AT 4 PM EST THIS AFTERNOON... A few flurries or light snow showers will continue to be possible throughout this evening. Any additional accumulations should be less than an inch and not expecting any additional impacts of significance. Therefore, the Winter Weather Advisory has been allowed to expire. $$
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this winter weather advisory went out at Jan 8, 2:23 AM EST, 1 hour 2 minutes earlier.
Area forecast discussion, Jan 8, 2:23 AM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 223 AM EST Fri Jan 8 2021 .SYNOPSIS... Strong system to the south brings snow accumulations to our most southern counties including VA through today. A Dry weekend. Next weather maker is a weak system approaching Monday. && .NEAR TERM /THROUGH TODAY/... As of 925 PM Thursday... Made some minor adjustments to hourly temperatures tonight based on current observations. As of 625 PM Thursday... Slightly adjusted cloud cover to better represent current satellite, otherwise current forecast is on track. As of 210 PM Thursday... Increasing cloudiness amid an approaching low pressure circulating in the Mississippi Valley has corrupted peeks of sunshine that some folks were treated to today. Cloud coverage played a big role in today's temperatures, so opted to not go any higher than what the previous forecaster had for today as most places have now seen their high for the day given clouds now tarnishing sufficient diurnal heating. Aforementioned disturbance brushes by to the south overnight into Friday, but may clip southwestern Virginia and portions of our southern coalfields. A slight southern shift in the center of the low from previous model runs has suppressed PoPs for our forecast area Friday morning, but enough moisture attempts to sneak up into the Greenbrier Valley that any showers that do occur will be in the form of snow, and could produce a few tenths of an inch on the northern strip of the precip shield. A few remote areas in eastern Buchanan and Dickenson Counties could receive close to an inch of snow with this event, but with the greater moisture plume staying south of us, the better potential for snow will fall within RNK and GSP's forecast areas. The low will migrate off the east coast by Friday evening, with light snow showers in southeast West Virginia gradually tapering off. Subsidence in the wake of the disturbance will then kick in for the conclusion of the period and into the start of the weekend. && .SHORT TERM /TONIGHT THROUGH TUESDAY/... As of 215 AM Friday... Weak high pressure will be in place to start the period off keeping the rest of Saturday and all of Sunday dry with seasonable temperatures. A southern stream system, which is forecast to form off a disturbance from the West Coast, will traverse northeast toward the area and dig Monday while strengthening slightly as well. This system is forecast to start affecting the area with moisture from the Gulf by midday Monday. With the system's eastern momentum, there is not many chances for precipitation to get out ahead towards our western counties along the Ohio river and west of there. The bulk of the snowfall should stay confined to and along the eastern mountains as well as our VA counties. At first, we can assume rain and a mix in some areas during the daytime with slightly warmer air, however through the evening temperatures will fall to below freezing and the chances for snow increases dramatically. An all snow regime will transition by nightfall throughout the area into early Tuesday when a transition back to a mix should occur, excluding the mountains. Any precipitation will taper off by Tuesday evening as quieter weather settles in. With this being a relatively small and quick moving system, accumulations should be rather light and the bulk of the accumulations should stay confined to the highest terrain and should not be significant. We haven't put together forecast snow amounts yet so stay tuned. Impacts will most likely be limited, if any. && .LONG TERM /WEDNESDAY THROUGH THURSDAY/... As of 215 AM Friday... Starting Wednesday, temperatures start to warm above seasonable and an upper level low skirts by through the day, however little to no POPs are expected. Thursday seems to be settled as well and holding on to the gradual warming trend as the previous day. Long range models are struggling with a system forming over Canada which will drive in from the northwest towards the area around sometime Thursday evening into Friday morning. The Canadian and Euro models are very late with this feature while the GFS has is coming in very early compared to the two. Since models are struggling a little, accepted a blend of guidance which looked rather fair bringing slight chances Thursday evening and chances for Friday morning. With very cold air associated with this system expect a quick changeover from a mix to all snow event leading into the weekend. Even though model guidance has us warming for Friday afternoon, I think the only model holding true to the temperature trend that we can expect is the GFS, which keeps us below freezing. Accepted central guidance since this one model is an outlier and it is day 7, but I believe it will definitely be colder on the back side of this system. This feature should drag in a cold front through Friday as it lifts into New England and with 850mb temps around -10C or below one can assume a mainly all snow event. Though it seems like an upslope event and most of the activity may reside along and in the mountains. We will have to keep an eye on this one as it unfolds since it will have potential to bring significant accumulations depending on the duration of the event which models seem to be extending its stay. && .AVIATION /07Z FRIDAY THROUGH TUESDAY/... As of 1220 AM Friday... A storm system passing south and east of the area will cause ceilings across southern WV and southwestern VA to lower this morning with snow developing. The snow will cause IFR conditions over extreme southern WV and southwestern VA. Further north, expect VFR or MVFR ceilings. These conditions will continue for much of today before the system pulls away from the area. An MVFR stratus deck is then expected to form Friday night. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY... FORECAST CONFIDENCE: High in southeast OH and northern WV, Medium in northeastern KY, southern WV and southwestern VA. ALTERNATE SCENARIOS: Conditions along the I-64 corridor could be worse than forecast. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE FRI 01/08/21 UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17 EST 1HRLY 01 02 03 04 05 06 07 08 09 10 11 12 CRW CONSISTENCY H H H H H H H H H H H H HTS CONSISTENCY H H H H H H H H M H L H BKW CONSISTENCY H H H H H H H H H H M H EKN CONSISTENCY H H H H H H H H H H H H PKB CONSISTENCY H M H H H H H H H H M M CKB CONSISTENCY H H H H H H H H H H H H AFTER 06Z SATURDAY... No widespread IFR conditions expected. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...RPY/JZ NEAR TERM...MEK/CG SHORT TERM...JZ LONG TERM...JZ AVIATION...RPY
Hazardous weather outlook, Jan 7, 2:48 PM EST, 12 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 248 PM EST Thu Jan 7 2021 VAZ003-004-WVZ033-034-516-082000- Dickenson-Buchanan-McDowell-Wyoming-Southeast Raleigh- 248 PM EST Thu Jan 7 2021 This Hazardous Weather Outlook is for southwest Virginia, and portions of southeast West Virginia and southern West Virginia. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The potential exists for wintry precipitation to impact the area on Friday. Minor accumulations of snow are forecast which may lead to scattered slick conditions on area roadways for Friday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-024>032- 039-040-515-517>526-082000- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason- Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt- Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-Gilmer- Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Raleigh- Northwest Fayette-Southeast Fayette-Northwest Nicholas- Southeast Nicholas-Northwest Webster-Southeast Webster- Northwest Pocahontas-Southeast Pocahontas-Northwest Randolph- Southeast Randolph- 248 PM EST Thu Jan 7 2021 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio and much of West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 5:26 AM EST | Special Weather Statement | RLX | Buchanan | 2 hr |
Nearby
Winter Weather Advisories in Virginia, 2021Winter Weather Advisories in West Virginia, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.